Pharmacy, Surgery, Risk Manager, Consumer
Fresenius Kabi USA is voluntarily recalling Lot of Midazolam Injection, USP, 2 mg/2 mL packaged in a 2 mL prefilled single-use glass syringe to the hospital/user level. The product mislabeled as Midazolam Injection, USP, 2 mg/2 mL contains syringes containing and labeled as Ondansetron Injection, USP, 4 mg/2 mL.
A missed dose of midazolam may lead to ineffective sedation and/or anxiety related to patient recall of a surgical or diagnostic procedure. If a selection error occurs, a patient who may have received a pre-operative dose of ondansetron may inadvertently receive an additional dose of ondansetron. Dose-dependent serious cardiac arrhythmias may be observed with higher dosages of ondansetron in those patients with certain pre-existing cardiac conditions. Patients may also be at risk for serotonin syndrome. Serotonin syndrome is associated with increased serotonergic activity in the central nervous system. Most reports of serotonin syndrome have been associated with concomitant use of certain drugs, some commonly used during surgery, such as fentanyl. Some of the reported cases of serotonin syndrome were fatal.
Fresenius Kabi is notifying its distributors and customers by letter and is arranging for return of the recalled product. If health care facilities have the affected lot, they are to immediately discontinue distributing, dispensing or using the lot and return all units to Fresenius Kabi. Distributors are instructed to immediately notify their customers that have been shipped, or may have been shipped the product involved in this recall.
Consumers with questions regarding this recall can contact Fresenius Kabi Quality Assurance at 1-866-716-2459. Consumers should contact their physician or health care provider if they have experienced any problems that may be related to receiving this drug product.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.
(Source: FDA MedWatch)